Health experts are sounding the alarm over the risks of overdosing on vitamin D after a man from the U.K. had to go to the hospital because he took too many health supplements.
According to a study published this week in the journal BMJ Case Reports, the man started taking 20 over-the-counter supplements a day after consulting with a private nutritionist, including 50,000 international units (IU) of vitamin D three times a day. That’s around 375 times more than the recommended daily amount.
Within a month, he started experiencing extreme nausea, abdominal pain, diarrhea and repeated bouts of vomiting, along with cramping in the legs and ringing in the ears.
The man said he first heard about the supplements on a radio talk show. He then contacted the show to learn more.
He was eventually treated by Dr. Alamin Alkundi, coauthor of the report and an endocrinologist at William Harvey hospital in East Kent in the U.K.
“Registration by regulator is not compulsory for nutritionists in the U.K. and their title is not protected, so anybody can practice as a nutritionist,” Alkundi said.
The body can easily dispel excess amounts of water-soluble vitamins, but vitamins A, D, E, and K are stored in fat cells and the liver until they are needed. Consuming too much vitamin D can build up toxins in the body.
The study says the man stopped taking the supplements once he started experiencing symptoms, but his condition didn’t improve. He eventually sought treatment at a local hospital two months later. By the time he arrived, he had lost 20 pounds and his kidneys were in bad shape. He was diagnosed with a condition known as hypervitaminosis D.
The body needs vitamin D, so it can absorb calcium from the intestines. It also helps support healthy bone, brain, and muscle function.
The current recommended dosage in the U.S. is 15 micrograms, or 600 IU of vitamin D a day for adults up to 69 years old, according to the National Institutes of Health. For adults ages 70 and up, the dose rises to 20 micrograms or 800 IU each day. The recommended amount for infants, children and adolescents was recently doubled by the American Academy of Pediatrics to 10 micrograms or 400 IU per day.
But a 2017 study found 3% of Americans took more than the tolerable upper limit of 4,000 IU daily for adults, which puts them at risk for toxicity. And around 18% took more than 1,000 IU daily.
Overdosing on vitamin D can lead to hypercalcaemia, which weakens the bones, creates kidney stones, and interferes with how the heart and brain work.
The man had to be hospitalized for eight days until the doctors could remove some of the calcium in his system.
“A plan to periodically monitor both parameters in clinic was established to track the declining levels to normal levels. We have had contact with him, and he reported (he feels) much better, but still not back to his normal self,” Alkundi said.
Now, the man wants to share his story so other people don’t accidentally overdose on vitamin D.
“He is very eager for his story to be known to alert others,” Alkundi added.
Symptoms of an overdose can include drowsiness, confusion, lethargy, and depression, and in more severe cases it can lead to stupor and coma. The heart can also be affected. Blood pressure can rise and the heart can begin to beat erratically. In severe cases, the kidneys can go into renal failure. Hearing and vision can be affected.
Most people don’t need to take vitamin D supplements considering going outside for just 10 to 15 minutes a day “will generate 10,000 to 20,000 IU of vitamin D3 in adults with light skin pigmentation,” according to the AAP.
Experts say patients should talk to their doctor before taking vitamin supplements.
“Patients are encouraged to seek the opinion of their general practitioners regarding any alternative therapy or over-the-counter medications they may be taking or desire to initiate,” Alkundi said.